Missouri, 2023Flash Flood in Missouri, August 14, 2023
August 14, 2023 · NWS LSX · 1 event in 1 county or zone
A large complex of storms moved south across southeast Missouri with very heavy rainfall. Some flash flooding was reported in southern Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of storms moved south across southeast Missouri with very heavy rainfall. Some flash flooding was reported in southern Madison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 14, 2:24 AM CST, 36 minutes earlier.
Area forecast discussion, Aug 14, 2:24 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
324 AM CDT Mon Aug 14 2023
.SHORT TERM... (Through Late Tuesday Night)
Issued at 316 AM CDT Mon Aug 14 2023
The convection across SE MO into SW IL has been diminishing in
organization within our CWA and moving rather quickly to the
east-southeast early this morning. The activity is being driven
by an MCV and moisture convergence/WAA associated with a weak
westerly LLJ. Current trends will have this current convection
exiting the CWA by 08-0830z, with rainfall rates in the trailing
stratiform precipitation around .10-.20 inches/hr until about
daybreak. As such the Flash Flood Watch has been cancelled early
due to end of the causative event (i.e heavy rainfall), but
remaining flash flood warnings from earlier convective rainfall
could persist a short while longer. The severe threat will be
over as well. Overall precipitation will be winding down through
the morning and becoming spotty/scattered as continued digging of
the upper low/trof into the upper/mid MS Valley shunts things to
the east-southeast and helps drive the cold front through the
remainder of the CWA by 15-16z. The aforementioned spotty/scattered
precipitation will be in the wake of the current precipitation,
and attendant with the advancing cold front and lift ahead of it.
Gusty northwest winds and only slow clearing of clouds will make
for a much cooler day. While not in the forecast, I also couldn't
rule out a sprinkle or brief spot light shower in NE MO this
afternoon.
The progressive digging trof will move into the eastern Great
Lakes/Ohio Valley region by Tuesday morning, then weaken as it moves
to the East Coast by early Wednesday. Cyclonic flow tonight and into
Tuesday will bring a new surge of stratus into the area beginning
tonight and continuing into Tuesday. Below normal temperatures are
expected associated with both the cooler air mass and the abundance
of clouds on Tuesday. Tuesday night will be rather cool for this
time of year. Surface high pressure and mostly clear skies will
allow for good radiational cooling, with lows falling into the 50s,
around 10 degrees or so below normal.
Glass
.LONG TERM... (Wednesday through Sunday)
Issued at 316 AM CDT Mon Aug 14 2023
Temperatures will remain below normal but rebound some on Wednesday
owing to sunny skies and a gradual return of southerly flow and WAA
on the backside of the retreating surface/low level anticyclone.
Another rather deep upper trof will dig through the Great Lakes
region on Thursday sending a cold front through our area. At this
time the front looks dry, with meager instability progged and more
importantly, a rather strong CAP.
A big pattern change will take place Friday into the weekend as a
strengthening and expanding upper high builds into the mid MS Valley
and brings a return of real summer heat. There are some differences
in the exact location of the high center that could have subtle
influences on the intensity of the accompanying heat. The
ensemble cluster analysis is in good agreement with the above
scenario and the grand cluster maintains an anomalously strong
upper high of 598+ dm centered within the mid MS Valley into early
next week. Our current highs Saturday-Sunday in the 90s are near
the 50-75th perecentile of the guidance with heat indices of 100+.
Glass
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1100 PM CDT Sun Aug 13 2023
Showers and thunderstorms have develop over southwestern sections
of Missouri and with additional activity lining a remnant outflow
boundary over southeast Missouri and southwest Illinois. Convective
trends will keep a majority of the potential for thunderstorms and
heavy rainfall south of the TAF sites. Nonetheless, pockets of
heavy rain will be possible in the 06z to 12z window as activity
pushes west to east ahead of a cold front.
KUIN will remain north of the activity, though a stray shower
cannot be ruled out under MVFR ceilings. Meanwhile, KCOU/KJEF will
see ceiling lower into MVFR/IFR as the system skirts to the south
late tonight. Metro terminals will see conditions deteriorate a
few hours later as additional development attempt to buckle
northward in the early morning hours. Metro terminals will flirt
with IFR ceilings and/or bounce between MVFR/IFR until the front
passes early Monday morning. Any site with a direct impact from
thunderstorms could see a brief period of visibility reductions.
IFR/MVFR conditions will gradually improve to VFR late morning
through early afternoon Monday.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 14, 2:40 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
340 AM CDT Mon Aug 14 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
340 AM CDT Mon Aug 14 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms across parts of the area this
morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Glass
In the hours before
Local storm report, Aug 14, 12:00 AM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
100 AM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM Tstm Wnd Dmg 5 WSW Florida 39.46N 91.87W
08/12/2023 Monroe MO Emergency Mngr
Delayed report. Emergency management and
fire chief shared photos of damage to RVs, a
camper rolled on its side, damage to the
roof of an outbuilding, and damage to
multiple large vehicle ports near Route Z
and Highway 154. Time estimated from radar.
&&
AEFlash Flood, Madison
- When
- August 14, 3:00 AM CST to 4:15 AM CST
- Where
- Madison County, 3.8 mi NW of Jewett to 5.6 mi NE of Marquand
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.438, -90.550
Up to 6 inches of rain fell in a short amount of time causing flash flooding across the southern half of Madison County. U.S. Highway 67 was flooded in several locations from the Madison/Wayne County line northward to Highway N. Also, Highway C near the intersection with County Road 433 was flooded, about 3 miles northwest of Saco.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 14 to 16, 20235 deaths · 1 event
- Flash Flooding and Flood in Tennessee, August 14 to 15, 2023$10 million · 1 in hail · 27 events
- Flash Flooding in Missouri, August 14, 2023$20 million · 3 events
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$120,000 · EF1 · 9 events
- Tornado in Indiana, August 14, 2023$70,000 · EF0 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 14, 2023$65,000 · 2 events
- Damaging Winds in Virginia, August 14, 2023$55,000 · 52 kt wind · 5 events
- Excessive Heat in Louisiana, August 14, 202336 events
- Wildfire in Colorado, August 14 to 21, 2023$40,000 · 1 event
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$5,000 · EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 202326 events
- Flash Flood and Flooding in Wisconsin, August 14, 2023$24,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146232.